MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE NITRUM; MECHANICAL WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE NITRUM; MECHANICAL WHEELCHAIR
Model Number NITRUM
Medical Device Problem Code Device Tipped Over (2589)
Health Effect - Clinical Codes Fall (1848); Pain (1994); Insufficient Information (4580)
Date of Event 10/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Background information: quickie nitrum owner manual (249817, rev b, page 5) states "e.Know your chair: warning! every wheelchair is different.Take the time to learn the feel of this chair before you begin riding.Start slowly, with easy, smooth strokes.If you are used to a different chair, you may use too much force and tip over.If you use too much force, damage to your chair, a fall, tip-over or loss of control may occur and cause severe injury to the rider or others." and "f.Reduce the risk of an accident: warning! before you begin riding, you should be trained in the safe use of this chair by your health care provider.Practice bending, reaching and transfers until you know the limit of your ability.Have someone help you until you know what can cause a fall or tip-over and how to avoid doing so.Be aware that you must develop your own methods for safe use best suited to your level of function and ability.Never try a new maneuver on your own.Ask the advice of your health care provider to lower the risk of a fall or tip over.Get to know the areas where you plan to use your chair.Look for hazards and learn how to avoid them." quickie nitrum owner manual page 7 states "m.When you need help: warning! for the rider: ensure that each person who helps you reads and follows all warnings and instructions that apply.For attendants: work with the rider's doctor, nurse or therapist to learn safe methods best suited to your abilities and those of the rider.Tell the rider what you plan to do, and explain what you expect the rider to do.This will put the rider at ease and reduce the risk of an accident.Ensure the chair has push handles.They provide secure points for you to hold the rear of the chair to prevent a fall or tip-over.Check to ensure push handle grips will not rotate or slip off.To prevent injury to your back, use good posture and proper body mechanics.When you lift or support the rider or tilt the chair, bend your knees slightly and keep your back as upright and straight as you can.Remind the rider to lean back when you tilt the chair backward.When you descend a curb or single step, slowly lower the chair in one easy movement.Do not let the chair drop the last few inches to the ground.This may damage the chair or injure the rider.To avoid tripping, unlock and rotate anti-tip tubes up, out of the way.Whenever you aren't attending the wheelchair, always use the wheel lock to secure the rear wheels, and lock the anti-tip tubes in place.If you fail to ask for help when in doubt, you run a high risk of a fall, tip-over or loss of control that may occur and cause severe injury to the rider or others." page 8 "a.Center of balance: warning! the point where this chair will tip forward, back or to the side depends on its center of balance and stability.How your chair is set up, the options you select and the changes you make may affect the risk of a fall or tip-over.The most important adjustment is: the position of the rear wheels.The more you move the rear wheels forward, the more likely your chair will tip over backward.The center of balance is also affected by: a change in the set-up of your chair, including: · the distance between the rear wheels.The amount of rear wheel camber.The seat height and seat angle.Backrest angle.A change in your body position, posture or weight distribution.Riding your chair on a ramp or slope.A back pack or other options and the amount of added weight.To reduce the risk of an accident: consult your doctor, nurse or therapist to fi nd out what axle and caster position is best for you.Consult your authorized dealer before you modify or adjust this device.Be aware that you may need to make other changes to correct the center of balance.Have someone help you until you know the balance points of your chair and how to avoid a tip-over.Use anti-tip tubes.If you fail to heed these warnings, you are at a high risk of a fall, tip-over or loss of control that could cause severe injury to the rider or others." spinlife is an online medical device retailer.Although they do not provide in-person fitting of wheelchairs, spinlife does provide telephone support with internal representatives during the transaction process.Spinlife reviews orders submitted through its website for any potential errors or conflicts, and will subsequently place an order with sunrise medical.Products purchased on orders made by spinlife are shipped directly to end users as instructed by spinlife.Discussion: sunrise wheelchairs are designed and manufactured per dealer specifications to specific user needs.Therefore, specific complaints around the products not being of the right form, fit, or function for the end user are not due to product malfunctions, but are due to a dealer not selecting the right specifications for the end users.All sunrise medical products are sold with an owner manual (instructions for use).These manuals are written for the end users/consumers and are sold with the products from the authorized dealers to the end users.In addition, dealers are responsible for ensuring that end users are capable of operating the products they acquire.There is no malfunction of product where any misuse occurs due to lack of training.For those users that cannot use written manuals for their edification, the dealers are advised to provide training, where necessary, to ensure that consumers are operating their products in safe and effective manners.Since sunrise medical has no direct interaction with the end users, this determination of fit and function is solely in the dealer's realm of responsibility.This is not a malfunction of design, manufacturing, or assembly of sunrise products as sunrise products are built to dealer specifications.Conclusion: dealer representative agrees that potential cause of falls is wrong chair configuration.They are not alleging any wheelchair malfunctions.The end user's last fall resulted in medical treatment including pain medication and, therefore, although there is no product malfunction, due to medical intervention and potential for more serious injury, this mdr is being filed out of an abundance of caution.Product performed as intended.
 
Event or Problem Description
Mother reports to dealer that end user states that he "feels unstable" in this wheelchair and has fallen out of the wheelchair several times.Dealer reports that this may be due to chair configuration issues and is having the chair and chair measurements reviewed by a rehab professional to ensure the chair is the appropriate configuration for the end user.
 
Additional Manufacturer Narrative
 
Event or Problem Description

Brand Name
QUICKIE NITRUM
Common Device Name
MECHANICAL WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer (Section G)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93727
Manufacturer Contact
devin mcelroy
2842 n business park ave
fresno, CA 93727
5592942374
MDR Report Key12957344
Report Number2937137-2021-00049
Device Sequence Number11194697
Product Code IOR
UDI-Device Identifier00016958059397
UDI-Public(01)00016958059397(12)QNI-001684
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K123975
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberNITRUM
Device Catalogue NumberEIR12
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/11/2021
Initial Report FDA Received Date12/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/23/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age19 YR
Patient SexMale
Patient Weight86 KG